The Original EMS Village User Name Forums

These are original User Name forums.
If you are looking for the Real Name forums, click here.


Navigation:


FORUMS > TOXICOLOGY TRIALS [ REFRESH ]
Thread Title: Norvasc vs Dopamine
Created On Tue Mar 07, 2006 1:14 PM


medicstudent2005
Junior Forum Member

Posts: 25
Joined: Oct 2004

Tue Mar 07, 2006 1:14 PM

User is offline View thread in raw text format

Just heard about a call the other day...it goes something like this....
Patient had taken a lethal dose of Norvasc, and a lethal dose of Seroquel. Patient had a GCS of 5, no response with foley catheter insertion by hospital staff, hypotensive, nasally intubated by EMS, respirations okay, activated charcoal given. Would Dopamine have helped this patient's hypotension? B/P starting was 106/72, and about 45 minutes later, was 60/24.
Patient was picked up a a rural hospital to be transferred to a higher level of care. ALS transfer. Just wondering if Dopamine would have helped with the B/P or not?

Reply
Quote
Top
Bottom



AZCEP
Veteran Villager

Posts: 1199
Joined: Oct 2003

Tue Mar 07, 2006 10:49 PM

User is offline View thread in raw text format

Good combination, if you are by yourself. If someone is going to check up on you, you won't be dead yet.

Norvasc is a calcium channel blocker that has little effect on the conduction system of the heart. It's focus is more on the peripheral vasculature. The information that I could find suggest that there is little experience with humans ingesting a lethal amount. The vasodilation that goes along with it, will usually respond to a vasoconstrictor like Levophed or phenylephrine. Dopamine can work, but the doses are going to have to be increased fairly rapidly to get the alpha effect.

The Seroquel also has some alpha blocking properties. So by combining these two drugs, this individual caused a widespread vasodilation that was not going to respond to things that most prehospital providers have available.

Like I already mentioned, Levophed or phenylephrine would give a better, more direct, alpha stimulation than Dopamine but few services have either one available to use. As far as your treatment, I would suggest careful fluid boluses to refill the vascular bed, careful use of a pressor, like Dopamine, to increase the cardiac output, titrate it up to the effect you need, and I would not recommend transporting this patient by ground. This individual deserves air transport, if your transport time is longer than about 15 minutes.

-------------------------
Arguing with a zealot is somewhat easier than tunneling through a mountain with your forehead

www.fieldmedics.com/forums
www.capem.org

Reply
Quote
Top
Bottom



p3medic
Senior Forum Member

Posts: 996
Joined: Feb 2004

Wed Mar 08, 2006 8:39 AM

User is offline View users profile View thread in raw text format

give calcium

Reply
Quote
Top
Bottom



herseyjh
New Forum Member

Posts: 7
Joined: Nov 2005

Sat Apr 08, 2006 6:26 PM

User is offline View thread in raw text format

So what did the receiving hospital do for the hypotension? With such a marked drop in the blood pressure I would assume some sort of pressor support would be warranted.



Reply
Quote
Top
Bottom



kevkei
Veteran Villager

Posts: 1122
Joined: Aug 2004

Sun Apr 09, 2006 3:48 AM

User is offline View thread in raw text format

Quote

Originally posted by: p3medic
give calcium


Sure, but you better add some other stuff to the recipe too.

IV fluids (always remember to fill the tank too) and if you need a vasopressor and inotrope, an Epi drip would probably be a better bet, and at higher doses.



-------------------------
Kevin,

From north of the 48th
Alberta, Canada

Reply
Quote
Top
Bottom



p3medic
Senior Forum Member

Posts: 996
Joined: Feb 2004

Sun Apr 09, 2006 6:41 AM

User is offline View users profile View thread in raw text format

your absolutely right....just wanted to point out the obvious

Reply
Quote
Top
Bottom

FORUMS > TOXICOLOGY TRIALS [ REFRESH ]

FuseTalk 3.1 - Copyright � 1999-2002 FuseTalk Inc. All rights reserved.